Tramadol-related deaths reported in those with substance abuse problems, emotional disturbances
WEDNESDAY, May 26 (HealthDay News) -- The U.S. Food and Drug Administration and Ortho-McNeil-Janssen have alerted health care professionals of changes to the prescribing information warnings section for tramadol, a centrally acting synthetic opioid analgesic used to manage moderate to moderately severe chronic pain.
The new information warns of a risk of overdose as well as a risk of suicide among individuals who are prone to addiction or are taking tranquillizers or antidepressants. According to the FDA, tramadol-related deaths have occurred among those with substance abuse problems including misuse of tranquilizers, alcohol, and other central nervous system-active drugs, as well as among those with histories of suicidal ideation or attempts or emotional disturbances.
In addition, the use of tramadol in combination with alcohol, other opioids or illicit drugs may have an additive effect that can lead to central nervous system depression, and tramadol overdose may cause central nervous system depression, respiratory depression, and death.
"Tramadol has mu-opioid agonist activity, can be abused and may be subject to criminal diversion," the FDA said in a safety alert.